Petaling Jaya (The Star/ANN) - One was banned and another controlled, but appetite suppressant drugs sibutramine and phentermine are still added to traditional medicines and health supplements by unscrupulous manufacturers.
This has put millions of Malaysians at risk as the drugs can be dangerous if taken without medical supervision, especially for people with underlying conditions, such as heart disease.
"Sibutramine was banned in Malaysia in 2010 after it was observed to increase the risk of heart attacks and strokes in patients with a history of heart disease," said Health Ministry pharmaceutical services division senior director Datuk Eisah A. Rahman.
"While phentermine is still allowed to be prescribed by qualified doctors, it is generally not recommended for people with heart disease or high blood pressure.
"It is also only approved for short-term use (less than three months)," Eisah said.
Last year, about 20 types of slimming products, valued at 610,581 ringgit (US$200,000), were seized in the 225 recorded cases, said director of pharmacy enforcement Mohd Hatta Ahmad.
"This is about three times the value of products seized in 2010, which amounted to 195,365 ringgit ($64,000)," he said, adding that most of them were laced with sibutramine or phentermine.
Mohd Hatta said adulteration was more common in food products and health supplements as manufacturers and distributors were not required to register them with the National Pharmaceutical Control Bureau or the Drug Control Authority.
As for traditional medicine products, there have been cases where the drugs are added to them after they have been registered.
According to the bureau, about five registered traditional products were tested positive for sibutramine between 2009 and last year.
As heart disease is a condition that is common among Malaysians due to the high incidence of high blood pressure, high cholesterol and diabetes, the availability of products adulterated with the drugs is worrying, said Prof Dr Nor Azmi Kamaruddin, head of Universiti Kebangsaan Malaysia's Medical Centre Diabetes and Endocrinology Unit.
Besides sibutramine and phentermine, laxatives, diuretics (which increases the rate of urination) and other drugs which increase a person's metabolic rate can be dangerous as well.
"When people have underlying health conditions, the side effects of the drugs may be multiplied," Dr Nor Azmi said.
Some of the warning signs consumers can look out for include drastic weight loss (1kg a day, for example), palpitations, insomnia, breathlessness and constipation, he added.
Sellers of such products usually try to convince their clients that the symptoms are normal but Dr Nor Azmi said consumers were putting their health at risk if they continued consuming the products.
He advised consumers to seek medical advice if they wanted to start taking a weight-loss product or if they experienced any of the above symptoms after consuming it.